PDA

View Full Version : Amitriptyline - Can they cause future problems?



reddevil
05-02-08, 20:41
Hi,

I have been on amitriptyline for several years (30mg), which if i'm honest has made me a better person. Trouble is, today at work somebody told me that taking anti-depresents can cause kidney, heart or eye probelms, which has got me a little worried.

I asked my doctor months back if it was safe and he said yes, you can take it for years, even for life as it is safe and a common used drug and anything under 50mg is classed as a low dose.

Any advice would be welcomed as I don't want to come off them yet, for myself and my family.

Red

Ma Larkin
06-02-08, 16:23
Hi Red,

Can you imagine how many people are taking anti-deps. There would be half the population of the world missing if we had problems like those your friend mentioned.

The trouble is too many people misinterpret the "side effects" leaflet which comes in the box of tablets. If I got all the side effects described in my box I would have excess body and facial hair (I'm female by the way lol!!), leaking breasts, headaches, skin rash, excessive yawning, confusion, problems passing urine, the list goes on!!

I think the problem is not that the anti-deps cause things like kidney problems, eye problems, etc., but that you are advised not to take the tablets if you have had these problems already.

There are risks with any tablets, even things like paracetamol, but only when the dosage is abused or if you have had something like kidney damage or heart disease - some tablets will obviously need to be avoided to prevent further damage. If your GP has advised you to take them, then I am sure they will be safe for you.

Les

celeste
06-02-08, 16:57
Firstly...Don't worry. You're on a low dose. If there was ANY risk to you ie if you had existing liver disease, your GP would not have put you on it.
A common dose for this drug is 100mg a day (I take 50mg).

Also you say you have been on them several years presumably without any problems.

Best wishes

lesleyB
07-02-08, 15:03
Hi Red, I was on amytriptiline for 20 years and have had no side effects what so ever. So keep taking them and good luck to you.:yesyes:
Lesleyb

lesleyB
07-02-08, 15:04
p.s can,t spell

reddevil
07-02-08, 19:29
..thankyou to the people who have replied.

I think i'm going to stick with them as they are 100% helping me with my anxiety etc.

Red